Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 110, NWS Raleigh, NC

June 27, 2003Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 27, 2003, 6:23 PM EDT for Guilford County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2003, 6:23 PM EDT (22:23 UTC)
Expired
Jun 27, 2003, 7:00 PM EDT
In force
37 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Guilford County, NC

The radar

The Roanoke radar (KFCX), 115 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS52 KRAH 272223
SVRRAH
NCC081-272300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
622 PM EDT FRI JUN 27 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GUILFORD COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 700 PM EDT

* AT 622 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GREENSBORO...MOVING EAST AT 15 MPH. NICKEL
  SIZED HAIL IS LIKELY WITH THIS STORM.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  FOREST OAKS
  MCLEANSVILLE

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO 
AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

EXCESSIVE DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. UNPLUG 
ELECTRICAL APPLIANCES AND DO NOT TALK ON THE TELEPHONE UNLESS IT IS 
AN EMERGENCY. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF NO 
SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM 
LIGHTNING.

LAT...LON 3614 7993 3596 7992 3595 7950 3617 7951

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:25 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 27, 2:25 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT FRI JUN 27 2003

FRONT WILL SAG OVER AREA TONIGHT AND BECOME DIFFUSE BY SUNDAY WITH
QUITE A BIT OF RESIDUAL MOISTURE REMAINING IN PLACE.  SHORT TERM
MODELS POINT TO WEAK IMPULSES MOVING ACROSS AREA THROUGH EARLY
SUNDAY AS WEAK UPPER TROUGH APPROACHES FROM WEST.  GOOD CONVECTION
FIRING THIS AFTERNOON OVER ALABAMA SEEMS TO LINE UP WITH UPPER
IMPULSE WHICH IS FORECASTED TO MOVE OVER CENTRAL NORTH CAROLINA
LATER TONIGHT.  THIS FOLLOWED BY ANOTHER ONE SATURDAY AND SATURDAY
NIGHT.  WILL KEEP CHANCES FOR THUNDERSTORMS TONIGHT THROUGH SUNDAY.
HEIGHTS BEGIN TO INCREASE SUNDAY SO LOOK FOR MORE OF A DIURNAL TYPE
CONVECTIVE PATTERN SUNDAY.

FOR MON THROUGH JULY 4TH: MODELS CONTINUE TO FOCUS ON WEAK
SMALL-SCALE FEATURES TO ACT ON GOOD MOISTURE IN PLACE TO GENERATE
PRECIP MON AND TUE. HARD TO HAVE FAITH IN EXISTENCE AND MOVEMENT OF
THESE PERTURBATIONS IN SUCH A WEAK STEERING FLOW. MODELS IN GENERAL
AGREE ON WASHING OUT THE SURFACE FRONT ALTHOUGH THEY STILL WANT TO
BRING SURFACE WAVES UP FROM THE GULF THROUGH MID WEEK. WILL PLAY IT
CONSERVATIVE AND KEEP THE CURRENT CHANCE POPS -- PRIMARILY DIURNAL--
FOR MON/TUE WITH SLIGHTLY LOWER POPS WED AS THE WEAK UPPER JET (AND
ANY POTENTIAL LIFT FROM IT) EXITS. REMAIN DRY THU/FRI WITH
NEAR-CLIMATOLOGY TEMPS... ALL IN LINE WITH HPC GUIDANCE AND THE NEW
GFS.

.RAH...NONE.

SWH/GIH
Hazardous weather outlook, Jun 27, 6:04 AM EDT, 12 hours 19 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-281005-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
604 AM EDT FRI JUN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 27, 6:05 PM EDT, 18 minutes before
NCZ022-023-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
605 PM EDT FRI JUN 27 2003

...STRONG THUNDERSTORMS WILL MOVE ACROSS GUILFORD AND INTO WESTERN
ALAMANCE COUNTIES THROUGH 700 PM EDT...

AT 605 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM LAKE TOWNSEND TO ARCHDALE...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS
INCLUDE...MONTICELLO...MCLEANSVILLE...FOREST OAKS...CLIMAX AND
ALTAMAHAW.

GUSTY WINDS...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS JUST EAST OF LAKE TOWNSEND ARE PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY
AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN
EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN
PROVIDE ADEQUATE SHELTER.

JO

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.